Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 69, NWS Midland/Odessa, TX

August 11, 2009Mitchell County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 11, 2009, 4:47 PM CDT for Mitchell County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2009, 4:47 PM CDT (21:47 UTC)
Expired
Aug 11, 2009, 7:45 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Mitchell County, TX

What was reported inside it

TimeReportWhereRemark
Aug 11, 5:25 PM CDTFLASH FLOOD6 N Colorado City, TXTHE TEXAS DEPARTMENT OF TRANSPORTION REPORTED PORTIONS OF FARM TO MARKET ROAD 1982 ARE FLOODED AND IMPASSABLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.8 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2009-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 620 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2009-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
620 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1522 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 112147
FFWMAF
TXC335-120045-
/O.NEW.KMAF.FF.W.0069.090811T2147Z-090812T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
447 PM CDT TUE AUG 11 2009

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MITCHELL COUNTY IN WEST TEXAS...

* UNTIL 745 PM CDT

* AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  A LARGE AREA OF THUNDERSTORMS WITH HEAVY RAINFALL ACROSS CENTRAL
  AND EASTERN MITCHELL COUNTY. LITTLE MOVEMENT IS EXPECTED WITH 
  THESE THUNDERSTORMS. RAINFALL RATES OF UP TO TWO INCHES PER HOUR
  WILL LIKELY RESULT IN FLASH FLOODING. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WESTBROOK...LORAINE...COLORADO CITY...INTERSTATE 20 AND
  STATE HIGHWAY 208. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING IN THE WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3251 10097 3251 10067 3212 10067 3215 10080
      3216 10100 3218 10108

$$
2 follow-up statements
000 
WGUS74 KMAF 112237
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
537 PM CDT TUE AUG 11 2009

TXC335-120045-
/O.CON.KMAF.FF.W.0069.000000T0000Z-090812T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MITCHELL-
537 PM CDT TUE AUG 11 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
MITCHELL COUNTY...

AT 525 PM CDT...THE TEXAS DEPARTMENT OF TRANSPORTATION REPORTED 
PORTIONS OF FARM TO MARKET ROAD 1982 IN NORTHEASTERN MITCHELL COUNTY 
WERE FLOODED AND IMPASSABLE.

AT 530 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT AN AREA OF SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAINFALL 
OVER MUCH OF CENTRAL AND EASTERN MITCHELL COUNTY. RAINFALL RATES OF 
UP TO ONE AND ONE HALF INCHES PER HOUR WILL LIKELY RESULT IN FLASH
FLOODING OVER THE WARNED AREA.  

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
LORAINE...COLORADO CITY...INTERSTATE 20...STATE HIGHWAY 208 AND
FARM TO MARKET ROAD 644.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL 
FOR FLOODING IN THE WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... DONT 
DROWN.

&&

LAT...LON 3251 10097 3251 10067 3212 10067 3215 10080
      3216 10100 3218 10108

$$
000 
WGUS74 KMAF 120043
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
743 PM CDT TUE AUG 11 2009

TXC335-120051-
/O.EXP.KMAF.FF.W.0069.000000T0000Z-090812T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MITCHELL-
743 PM CDT TUE AUG 11 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 745 PM CDT FOR MITCHELL
COUNTY...

AT 741 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE FLASH FLOOD WARNING HAD WEAKENED AND
EXITED THE WARNED AREA. THEREFORE THE FLASH FLOOD WARNING WILL BE
ALLOWED TO EXPIRE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALTHOUGH THE THREAT OF SIGNIFICANT FLOODING HAS PASSED...PONDING OF 
WATER WILL LIKELY CONTINUE ON SOME ROADWAYS...INCLUDING INTERSTATE 
20...STATE HIGHWAY 208 AND FARM TO MARKET ROADS 1982 AND 644.
MOTORISTS SHOULD REMAIN CAUTIOUS AND BE PREPARED TO SLOW DOWN IF 
WATER IS ENCOUNTERED TO PREVENT HYDROPLANING AND LOSS OF VEHICLE 
CONTROL.

&&

LAT...LON 3251 10097 3251 10067 3212 10067 3215 10080
      3216 10100 3218 10108

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 2:42 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 11, 2:42 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
242 PM CDT TUE AUG 11 2009

.DISCUSSION...
SHOWERS AND THUNDERSTORMS ARE DEVELOPING ACROSS WEST TEXAS AND
SOUTHEASTERN NEW MEXICO THIS AFTERNOON DUE TO THREE SEPARATE
TRIGGERING MECHANISMS. ISOLATED CONVECTION OUT WEST IS DUE TO
TERRAIN...STRONG THUNDERSTORMS ACROSS OUR NORTHERN CWA ARE DUE TO
A QUASI STATIONARY FRONT...AND CONVECTION IN THE EASTERN PERMIAN
BASIN IS DEVELOPING ALONG A 850MB THETA E AXIS. PRECIPITABLE WATER
IS MODEST AT 1.25-1.5 INCHES SO SLOW MOVING STORMS WILL HAVE SOME
POTENTIAL TO PRODUCE LOCALIZED MINOR FLOODING. 88D VWP SHOWS
EASTERLY WINDS AT 10 KTS THROUGH THE LOWEST 7KM SO THE SEVERE
THREAT WILL BE MINIMAL WITH SUCH WEAK SHEAR. AM EXPECTING THE
TERRAIN CONVECTION TO DISSIPATE FIRST TONIGHT...WITH THE STORMS
HOLDING ON LONGEST WHERE THE FRONT AND THETA E RIDGE AXIS
INTERSECT IN THE NORTHEASTERN PERMIAN BASIN.

THE FRONT WILL SLOWLY SAG SOUTH TOMORROW CONTINUING TO PROVIDE A
FOCUS FOR CONVECTION. I MAY HAVE UNDERDONE POPS WED FROM THE DAVIS
MOUNTAINS TO THE LOWER TRANS PECOS REGION AND THE MID SHIFT WILL
HAVE TO TAKE A CLOSE LOOK AT THIS TONIGHT. THE FRONT WILL NOT HAVE
MUCH OF AN EFFECT ON TEMPS AND WILL LIFT BACK NORTH ON THURSDAY.

THE UPPER RIDGE CURRENTLY OVER NEW MEXICO WILL SHIFT EAST AS A
DEEP WEST COAST TROUGH DEVELOPS. MODELS ARE IN DECENT AGREEMENT ON
THIS BUT THERE ARE SOME AREAS OF UNCERTAINTY. COOLED TEMPS DOWN ON
FRIDAY DUE TO THE 12Z GFS SHOWING A LEADING UPPER TROUGH MOVING
ACROSS THE AREA...INCREASING CLOUDS AND PRECIP...AND WITH LESS
SUBSIDENCE SHOULD KEEP TEMPS COOLER. HOWEVER THERE ARE SOME
INDICATIONS THAT THE GFS MAY BE FAST...OR IT MAY NOT HAPPEN AT
ALL. SOMETHING ELSE THE GFS IS SHOWING IS AN UPPER TROUGH
APPROACHING FROM THE EAST AROUND THE SOUTHEAST U.S. HIGH MOVING
INTO THE BIG BEND REGION ON SUNDAY. IF THIS WERE TO HAPPEN WE
COULD SEE POPS INCREASE AGAIN...BUT THE GFS IS NOTORIOUS FOR ITS
POOR HANDLING OF SUCH SYSTEMS AND THUS CONFIDENCE IS LOW FOR THIS
MODEL SOLUTION LATE IN THE FORECAST PERIOD.

HENNIG

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              73  94  70  95  /  40  20  20  10
CARLSBAD NM                69  94  70  99  /  30  20  10  10
DRYDEN TX                  74  99  74  96  /  20  20  20  10
FORT STOCKTON TX           72  97  72  98  /  30  20  20  10
GUADALUPE PASS TX          66  94  65  94  /  30  20  10  20
HOBBS NM                   71  97  70  99  /  40  20  10  10
MARFA TX                   59  88  60  90  /  30  20  10  20
MIDLAND INTL AIRPORT TX    72  95  71  97  /  30  20  20  10
ODESSA TX                  73  95  72  96  /  30  20  20  10
WINK TX                    74 102  75 102  /  20  20  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

44/10
Hazardous weather outlook, Aug 11, 1:49 PM CDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
149 PM CDT TUE AUG 11 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
149 PM CDT TUE AUG 11 2009 /1249 PM MDT TUE AUG 11 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
EVENING...MAINLY OVER SOUTHEAST NEW MEXICO AND THE WESTERN LOW
ROLLING PLAINS. ANY THUNDERSTORMS THAT DO DEVELOP WILL BE
ACCOMPANIED BY FREQUENT LIGHTNING...SMALL HAIL...GUSTY WINDS...AND
HEAVY RAINFALL. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS INTO THE WEEKEND...MAINLY
OVER THE MOUNTAINS OF WEST TEXAS AND SOUTHEAST NEW MEXICO.  ANY STORMS
THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...SMALL HAIL...GUSTY
WINDS...AND BRIEF HEAVY RAINFALL.  OTHERWISE...THE PROBABILITY FOR WIDESPREAD
HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

In the hours before

Special weather statement, Aug 11, 3:48 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
348 PM CDT TUE AUG 11 2009

TXZ053-112130-
MITCHELL-
348 PM CDT TUE AUG 11 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN MITCHELL COUNTY.

AT 345 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF COLORADO CITY AT 345 PM CDT.  THIS STORM WAS NEARLY STATIONARY.
GUSTY WINDS NEAR 50 MPH...SMALL HAIL UP TO THE SIZE OF
MARBLES...HEAVY RAIN...AND DEADLY CLOUD TO GROUND LIGHTNING ARE
POSSIBLE WITH THIS STORM.

SEEK SHELTER INDOORS IF STORMS APPROACH YOUR AREA.
Special weather statement, Aug 11, 3:50 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
350 PM CDT TUE AUG 11 2009

TXZ052-112115-
HOWARD-
350 PM CDT TUE AUG 11 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHERN HOWARD COUNTY.

AN INTENSIFYING THUNDERSTORM WAS LOCATED 1 MILE EAST OF FORSAN AT
346 PM CDT...MOVING WEST AT 10 MPH. ANOTHER INTENSIFYING
THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST OF BIG SPRING...MOVING
WEST AT 10 MPH. WINDS GUSTING TO AROUND 50 MPH AND PEA SIZED HAIL
ARE POSSIBLE. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY
DEVELOP RAPIDLY.

THESE THUNDERSTORMS WILL IMPACT FORSAN...BIG SPRING AND MOTORISTS ON
INTERSTATE 20.

PEOPLE IN SOUTHERN HOWARD COUNTY...INCLUDING THE CITY OF BIG
SPRING...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

SEEK SHELTER IF THESE THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Aug 11, 4:17 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
417 PM CDT TUE AUG 11 2009

TXZ045-112145-
GAINES-
417 PM CDT TUE AUG 11 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL GAINES COUNTY.

AN INTENSIFYING THUNDERSTORM WITH SMALL HAIL UP TO THE SIZE OF
MARBLES AND GUSTY WINDS NEAR 50 MPH WAS LOCATED 3 MILES SOUTHWEST OF
SEMINOLE AT 416 PM CDT. THE STORM WAS NEARLY STATIONARY. IN ADDITION
TO STRONG WINDS AND SMALL HAIL...DEADLY CLOUD TO GROUND LIGHTNING
WILL ACCOMPANY THIS STORM.

SEEK SHELTER INDOORS IF THIS STORM IS NEAR YOUR LOCATION.
Special weather statement, Aug 11, 4:27 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
427 PM CDT TUE AUG 11 2009

TXZ075-112215-
PECOS-
427 PM CDT TUE AUG 11 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTH CENTRAL PECOS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER SOUTH CENTRAL PECOS COUNTY AT
426 PM CDT...AND WAS NEARLY STATIONARY.  ADDITIONAL STRONG
THUNDERSTORMS WERE LOCATED ALONG HIGHWAY 285 SOUTHEAST OF FORT
STOCKTON.

GUSTY WINDS...SMALL HAIL...HEAVY RAINFALL AND DEADLY LIGHTNING ARE
POSSIBLE WITH THESE STORMS.
Special weather statement, Aug 11, 4:30 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
430 PM CDT TUE AUG 11 2009

TXZ052-112200-
HOWARD-
430 PM CDT TUE AUG 11 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHERN HOWARD COUNTY.

AT 428 PM CDT...AN INTENSIFYING THUNDERSTORM WAS LOCATED NEAR BIG
SPRING AT 428 PM CDT. THE STORM WAS NEARLY STATIONARY.  SMALL HAIL
UP TO THE SIZE OF MARBLES...WIND GUSTS NEAR 50 MPH...VERY HEAVY
RAINFALL...AND DEADLY CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH
THIS STORM.

PEOPLE IN SOUTHERN HOWARD COUNTY...INCLUDING THE CITY OF BIG
SPRING...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Local storm report, Aug 11, 4:45 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
445 PM CDT TUE AUG 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     TSTM WND DMG     COLORADO CITY           32.40N 100.86W
08/11/2009                   MITCHELL           TX   LAW ENFORCEMENT

            ROOF REPORTED BLOWN OFF A BUILDING AND TREES DOWN IN
            COLORADO CITY.

&&

CHRIS.DANIELS

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 4:25 PM CDTSevere Thunderstorm WarningMAFMitchell50 min
Aug 11, 4:30 PM CDTAreal Flood AdvisoryMAFMitchell3 hr
Aug 11, 4:45 PM CDTAreal Flood AdvisoryMAFHoward105 min
Aug 11, 5:45 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Ward45 min
Aug 11, 6:11 PM CDTAreal Flood AdvisoryMAFBrewster, Pecos, Terrell3 hr

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.